California, 2007

Drought in California, August 1 to 31, 2007

August 1 to 31, 2007 · NWS SGX · 11 events in 11 counties and zones

Despite an increase in monsoon thunderstorm activity, the National Drought Monitor continued to indicate D3 extreme drought conditions for the entire SGX CWA during the month of August. This was mainly due to non-irrigated agriculture and native vegetation stresses, extreme fire danger, and water restrictions.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Despite an increase in monsoon thunderstorm activity, the National Drought Monitor continued to indicate D3 extreme drought conditions for the entire SGX CWA during the month of August. This was mainly due to non-irrigated agriculture and native vegetation stresses, extreme fire danger, and water restrictions. Wells in some rural areas continued to run dry. The issue of water conservation was being talked about much more frequently than in previous months.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 31, 8:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 31, 8:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PDT TUE JUL 31 2007

.SYNOPSIS...
MOISTURE IN FLOW ALOFT SHIFTING FROM EAST TO SOUTH WILL CAUSE A
CHANCE OF MOUNTAIN AND DESERT SHOWERS AND THUNDERSTORMS...MAINLY IN
THE AFTERNOONS AND EVENINGS. THE MARINE LAYER AND ONSHORE FLOW WILL
CAUSE COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS...
EXTENDING LOCALLY INLAND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY-FRI)...
A LARGE SWATH OF MID LEVEL DEBRIS CLOUDS TRACKED SLOWLY OVER THE
COACHELLA VALLEY...RIVERSIDE COUNTY MTNS AND EASTERN SAN BERNARDINO
MOUNTAINS AROUND BIG BEAR TODAY. OVER THESE AREAS THE BAND BROUGHT
SOME EMBEDDED LIGHT SHOWERS THIS AFTN AND ALSO PUT A BIG DENT IN THE
MAX TEMPS. WITH THE UNUSUALLY THICK CANOPY OF MID CLOUDS...SITES
SUCH AS PALM SPRINGS RAN ABOUT 12-15 DEGF COOLER THAN MONDAY AFTN.
94 DEGF FOR THE HIGH AT PALM SPRINGS SET A RECORD FOR THE LOWEST
MAXIMUM ON THE DATE OF JULY 31. THERE WAS ALSO ISOLATED CONVECTION
NEAR CAMPO. ALL SHOWER ACTIVITY DIMINISHED BEFORE SUNSET.

EXPECT MOISTURE AND INSTABILITY TO BE MORE FAVORABLE FOR MAINLY
AFTN/EVE SHOWERS AND THUNDERSTORMS ON WED AND THU IN THE MOUNTAINS
AND DESERTS. GENERALLY SW CA WILL CONTINUE TO BE ON THE WRN FRINGE
OF MOISTURE. THERE COULD ALSO BE A FEW NOCTURNAL STORMS THAT MOVE IN
FROM STRONGER CONVECTION TO THE E.

THE MARINE LAYER WILL CONTINUE COASTAL LOW CLOUDS AND FOG IN THE
NIGHTS AND MORNINGS...EXTENDING INTO THE WRN SAN DIEGO INLAND
VALLEYS. MID LEVEL CLOUDS MAY OCCASIONALLY DISRUPT THE LOWER CLOUD
COVER. TEMPS WILL GENERALLY BE NEAR TO SLIGHTLY BELOW SEASONAL.
HOWEVER...THERE COULD BE SIGNIFICANT VARIATIONS CAUSED BY THE EXACT
CLOUD COVER OR DEW POINTS EACH DAY...ESPECIALLY IN THE MOUNTAINS AND
DESERTS.

&&

.LONG TERM (SAT-TUE)...
EXTENDED PROGS CONTINUE TO INDICATE A STRONGER TROUGH MOVING PAST TO
THE N THIS WEEKEND AND EARLY NEXT WEEK. PREVIOUS MODEL RUNS
INDICATED SIGNIFICANT DRYING BUT THE LATEST PROGS SHOW MORE MID
LEVEL MOISTURE IN SLY FLOW...EVENTUALLY DECREASING EARLY NEXT WEEK.
WILL KEEP A SLIGHT CHANCE OF MOUNTAIN AND DESERT THUNDERSTORMS IN
THE FORECAST THROUGH MON...THEN DRIER NEXT TUE/WED. THE MARINE LAYER
SHOULD DEEPEN A LITTLE WITH SLIGHT COOLING IN MOST AREAS.

&&

.AVIATION...
010230Z...MARINE LAYER DEPTH REMAINS AROUND 2000 FEET AND LITTLE
CHANGE IS EXPECTED THROUGH WEDNESDAY. STRATUS WITH BASES AROUND 1500
FEET MSL AND TOPS NEAR FL020 WILL PUSH BACK ONSHORE OVERNIGHT.
FARTHER INLAND...FOG AND HAZE WILL RESTRICT VISIBILITY IN SOME
VALLEYS BETWEEN 10Z AND 19Z WED. MOSTLY 3-5SM...BUT LOCALLY FALLING
BELOW 1SM IN FOG AROUND SUNRISE. ALTHOUGH CONFIDENCE IS LOW...AT
THIS TIME DO NOT EXPECT THE STRATUS TO MAKE IT TO KONT DUE TO WEAKER
ONSHORE GRADIENTS AND DISRUPTION FROM THE HIGHER CLOUDS....EXPECT
STRATUS TO CLEAR BACK TO THE COAST WEDNESDAY MORNING BETWEEN 16Z AND
18Z.

ELSEWHERE...BROKEN TO OVERCAST CEILINGS ABOVE FL100 EXPECTED TO
GRADUALLY THIN OVERNIGHT AND ON WED...ALLOWING BETTER HEATING FOR
CONVECTIVE DEVELOPMENT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE
DURING THE AFTERNOON OVER THE MOUNTAINS AND DESERTS. BASES SHOULD BE
AT OR ABOVE FL080 WITH ISOLATED TOPS TO FL400 AT TIMES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...LAVIS
AVIATION...JAD
Hazardous weather outlook, Jul 31, 3:00 PM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT TUE JUL 31 2007

CAZ055-056-058-060>062-011200-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 PM PDT TUE JUL 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS AND DESERTS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...REMAINDER OF TODAY AND TONIGHT

A FEW SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH
THIS EVENING.

THE FLASH FLOOD POTENTIAL IS LOW. THE RISK OF FLASH FLOODING IS
MINIMAL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MONSOONAL MOISTURE WILL BRING A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS.

FOR WEDNESDAY...THE FLASH FLOOD POTENTIAL IS LOW. THE RISK OF FLASH
FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Apple and Lucerne Valleys

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
Apple and Lucerne Valleys forecast zone
Reported by
COOP Observer
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, Coachella Valley

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
Coachella Valley forecast zone
Reported by
COOP Observer
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, San Diego County Deserts

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
San Diego County Deserts forecast zone
Reported by
COOP Observer
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, Santa Ana Mountains and Foothills

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Reported by
COOP Observer
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

Drought, San Bernardino County Mountains

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
San Bernardino County Mountains forecast zone
Reported by
COOP Observer
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, Riverside County Mountains

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
Riverside County Mountains forecast zone
Reported by
COOP Observer
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, San Diego County Mountains

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
San Diego County Mountains forecast zone
Reported by
COOP Observer
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, Orange County Coastal Areas

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
Orange County Coastal Areas forecast zone
Reported by
COOP Observer

Drought, San Bernardino and Riverside County Valleys - the Inland Empire

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Reported by
COOP Observer
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Drought, San Diego County Coastal Areas

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
San Diego County Coastal Areas forecast zone
Reported by
COOP Observer
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Valleys

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
San Diego County Valleys forecast zone
Reported by
COOP Observer
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59494, 59496, 59497, 59498, 59500, 59501, 59502, 59503, 59504, 59505, 59506.